Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 15, NWS Dodge City, KS

June 23, 2023Morton County, Kansas

NWS Dodge City, KS issued this tornado warning at Jun 23, 2023, 8:33 PM CDT for Morton County, Kansas. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2023, 8:33 PM CDT (01:33 UTC)
Expired
Jun 23, 2023, 9:00 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

County Morton County, KS

The radar

The Dodge City radar (KDDC), 189 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:57 PM CDTHAIL 2.75Elkhart, KS
Jun 23, 8:57 PM CDTHAIL 2.75Elkhart, KS
Jun 23, 8:57 PM CDTHAIL 2.75Elkhart, KS
Jun 23, 9:05 PM CDTHAIL 42 E Elkhart, KS
Jun 23, 9:05 PM CDTHAIL 42 E Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WFUS53 KDDC 240133
TORDDC
KSC129-240200-
/O.NEW.KDDC.TO.W.0015.230624T0133Z-230624T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
833 PM CDT Fri Jun 23 2023

The National Weather Service in Dodge City has issued a

* Tornado Warning for...
  Southwestern Morton County in southwestern Kansas...

* Until 900 PM CDT.

* At 832 PM CDT, a confirmed tornado was located 9 miles west
  southwest of Elkhart, moving east at 20 mph.

  HAZARD...Damaging tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Elkhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is ongoing. TAKE COVER NOW! Move to a basement
or an interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

&&

LAT...LON 3700 10178 3699 10179 3699 10204 3705 10204
TIME...MOT...LOC 0132Z 277DEG 19KT 3696 10206 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

UMSCHEID

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 5:21 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 5:21 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
521 PM CDT Fri Jun 23 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday night)
Issued at 253 PM CDT Fri Jun 23 2023

Latest water vapor imagery this afternoon indicates an upper ridge
over the Great Plains while a potent shortwave is sitting over the
Intermountain West.  At the surface an outflow boundary from earlier
convection extends from the Texas Panhandle into Southeast Colorado
while a front sits over Nebraska into Wyoming.  Although deep
boundary layer moisture remains in place this afternoon...decent
inhibition along with very dry air above 750 hPa is limiting
convective development to mainly shallow CU at this stage.
Nonetheless, most of the CAMs continue to develop isolated
convection over east-central to southeast CO then shift storms
into far western KS before dissipating by mid evening. However,
this all directs back to extent of convection given the relatively
dry zone above the boundary layer that will impact parcel
entrainment within updrafts as one or two cells at best may
develop in this scenario with possibly none lasting long enough to
make it into western KS. The shear profile is very supportive of
not only supercells, but elongated hodographs indicate a very
large hail potential of tennis ball or larger for any supercells
that remain discrete over far western KS. The overnight hours will
then turn quiet although with a weak cold front associated with
the shortwave...sliding into western KS by sunrise.

Saturday will then see the shortwave ripple across the Northern
Plains to Upper Midwest while upper ridging begins to amplify into
the Central Rockies. This will permit the weak cold front to push
farther into the area by early morning followed by a reinforcing
shot of cooler air that moves the front south/east of the area
during the evening. Initially for the morning to afternoon hours,
this will allow much drier/stable air to spread across the
western half of Kansas yet also allowing temps to climb into the
90s. However, by mid evening that will be replaced with cooler air
behind north to northeast winds as temps drop into the upper 50s
to lower 60s for overnight lows.

.LONG TERM...(Sunday through Friday)
Issued at 253 PM CDT Fri Jun 23 2023

Good continuity exists among the GEFS and ECMWF EPS ensembles for
Sunday through Monday with the upper ridge slowly amplifying over
the High Plains. The airmass will remain drier and hence more
stable behind the aforementioned front as the boundary surges
into northern Texas. The full distribution of both the GEFS and
ECMWF EPS reveals only a few members generating even very light
precip anywhere in southwest to central Kansas through Monday.
Further, high confidence exists for max temps both days staying in
the 80s to at worst near 90.

Tuesday is then shaping up to be a transition day as a weak
shortwave is hinted at among the various ensemble members to ride
over the top of the ridge axis while also helping pull the
boundary back north as a warm front. Decent signal for at least
an isolated threat for thunderstorms that day. However, for
Wednesday through the end of the week the upper ridge becomes the
main story again. The range of temperatures among the ensembles
indicates a solid period of 90 to possibly around 100 degree max
temps under dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 518 PM CDT Fri Jun 23 2023

Isolated to widely scattered strong to severe thunderstorms developing
in eastern Colorado will spread east into extreme southwest Kansas
through late evening, potentially affecting KGCK and KLBL. Otherwise,
widespread VFR conditions are likely through early Saturday. Southerly
winds around 10 to 20 mph through late evening are expected to turn
more westerly 10 to 20 mph early Saturday as a lee side trough of low
pressure in eastern Colorado edges east through western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  93  61  88 /  20   0   0   0
GCK  62  91  60  85 /  20   0   0   0
EHA  60  91  59  85 /  20   0   0   0
LBL  63  92  61  86 /  20   0   0   0
HYS  68  95  62  88 /  20   0   0   0
P28  70  97  66  92 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 23, 12:05 PM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1205 PM CDT Fri Jun 23 2023

KSZ030-031-043>046-061>066-074>081-084>090-240900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1205 PM CDT Fri Jun 23 2023 /1105 AM MDT Fri Jun 23 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible this early
to mid evening for locations primarily west of Highway 83. Storms
are expected to initially be more isolated with the potential for
hail up to baseball size in diameter. Any subsequent development
into a line of storms will shift the main hazard toward wind gusts
up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread strong to severe thunderstorms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening primarily west of
Highway 83.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton47 min
Jun 23, 7:30 PM CDTTornado Warning Tornado observedDDCHamilton21 min
Jun 23, 7:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton47 min
Jun 23, 8:17 PM CDTTornado WarningDDCHamilton, Stanton28 min
Jun 23, 8:41 PM CDTTornado WarningDDCHamilton, Stanton34 min
Jun 23, 8:54 PM CDTTornado Warning Tornado observedDDCMorton36 min
Jun 23, 9:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell52 min
Jun 23, 9:11 PM CDTTornado Warning Tornado observedDDCGrant, Stanton39 min
Jun 23, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens47 min
Jun 23, 9:51 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell39 min
Jun 23, 10:10 PM CDTSpecial Weather StatementDDCFord35 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.